Hail, El Paso
- When
- July 1, 6:37 PM MST to 6:42 PM MST
- Where
- El Paso County, 2.13 mi SW of (Cos)colorado Spgs Arpt
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.790, -104.730
A strong storm produced hail up to the size of pennies.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A strong storm produced hail up to the size of pennies.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 1, 1:51 PM MST, 4 hours 46 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 251 PM MDT Sat Jul 1 2017 .SHORT TERM...(This evening through Sunday) Issued at 239 PM MDT Sat Jul 1 2017 An upper level ridge will be building over the state through tonight, but a weak disturbance will flatten the ridge Sun afternoon. For this evening, it looks like isolated to scattered showers/tstms will be seen over the southwest mtns, San Luis Valley and the Sangre de Cristo mtns, with isolated to scattered showers/tstms being possible over the Wet mtns, Pikes Peak area and the I-25 corridor. Then by late evening the NAM and the HRRR show some storms moving out over the far sern plains, mostly ending by 1 am. Sun morning looks dry acrs southern CO, with storms then developing over the mtns in the early afternoon and possibly spreading to the adjacent lower elevations. Temps in the high valley areas on Sun look like they will be similar to today. Over the southeast plains, temps should be warmer than today by several degrees. .LONG TERM...(Sunday night through Saturday) Issued at 239 PM MDT Sat Jul 1 2017 Not much change to the forecast thinking through the extended period. Models are in good agreement and ensemble spreads are low leading to continued higher confidence forecast. Sunday night through Tuesday...high pressure will begin building northward out of the Desert Southwest and across Utah through this period. A slow moving upper disturbance over Eastern Colorado into Western Kansas will keep flow northwesterly. Expect ongoing showers and thunderstorms Sunday night rolling off the mountains and across the Plains through the evening hours. Favored areas continue to look like the Palmer Divide and Raton Mesa. A few storms could become strong to near severe levels with hail approaching 1 inch in diameter and 60 mph winds. This activity should dissipate through the evening hours with dry conditions heading into Monday morning. Very similar conditions are expected to prevail Monday and Tuesday. Thunderstorms are forecast to develop over the mountains areas during the early afternoon hours, and spread eastward into the Plains through the evening hours. Again, favored areas look to be over the Palmer Divide and Raton Mesa. A few storms may become strong to severe. Activity should dissipate through the evening hours each day with dry conditions heading into the morning hours. Wednesday through Saturday...high pressure will build across Colorado and persist into next weekend. This will bring hot temperatures to southern Colorado with afternoon highs in the 90s each day. Expect daily afternoon and evening showers and thunderstorms over the mountains. Lack of steering flow should keep convection anchored to the terrain, with little or no movement into the adjacent plains. Locally heavy rainfall may be possible with stronger cores. Gusty outflow winds will be the other main threat in addition to lightning. Mozley && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 239 PM MDT Sat Jul 1 2017 VFR conditions are expected thru the next 24 hrs at KCOS, KPUB and KALS. There is the possibility of some showers/tstms in the vicinity of the terminal forecast sites this evening, and again on Sun afternoon. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...28 LONG TERM...MOZLEY AVIATION...28
Hazardous Weather Outlook National Weather Service Pueblo CO 1101 AM MDT Sat Jul 1 2017 COZ058>089-093>099-021715- Western Mosquito Range/East Lake County Above 11000 Ft- Leadville Vicinity/Lake County Below 11000 Ft- Eastern Sawatch Mountains above 11000 Ft- Western Chaffee County Between 9000 and 11000 Ft- Central Chaffee County Below 9000 Ft- Western Mosquito Range/East Chaffee County above 9000Ft- Saguache County West of Continental Divide Below 10000 Ft- Saguache County East of Continental Divide below 10000 Ft- La Garita Mountains Above 10000 Ft- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft- Eastern San Juan Mountains Above 10000 Ft- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft- Southern Sangre de Cristo Mountains Above 11000 Ft- Northwestern Fremont County Above 8500Ft- Western/Central Fremont County Below 8500 Ft- Wet Mountain Valley Below 8500 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft-Pikes Peak above 11000 Ft- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1101 AM MDT Sat Jul 1 2017 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Isolated afternoon and evening thunderstorms are expected along the southern Colorado border, generally along and south of Highway 160. The primary risks will include lightning, wind gusts to around 50 mph and local dime size hail. There will also be a small chance for a couple thunderstorms over Teller and El Paso counties. If storms develops, the primary risks will be lightning and wind gusts to around 50 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday Isolated to scattered thunderstorms will be possible across the area each day through Friday. Most storms will be in the afternoon and evening hours, with the main threats being lightning and wind gusts up to 50 mph. Small hail and locally heavy rainfall may also accompany the strongest storms. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening along the southern Colorado border. 28/28
Special Weather Statement National Weather Service Pueblo CO 314 PM MDT SAT JUL 1 2017 COZ074-088-012130- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 314 PM MDT SAT JUL 1 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAS ANIMAS COUNTY UNTIL 330 PM MDT... At 313 PM MDT, Doppler radar was tracking a strong thunderstorm over Boncarbo, or 10 miles west of Trinidad, moving east at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Boncarbo. LAT...LON 3711 10473 3727 10481 3735 10465 3713 10454 TIME...MOT...LOC 2113Z 249DEG 12KT 3722 10469 28
Special Weather Statement National Weather Service Pueblo CO 409 PM MDT SAT JUL 1 2017 COZ094-012300- Eastern Las Animas County CO- 409 PM MDT SAT JUL 1 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAS ANIMAS COUNTY UNTIL 500 PM MDT... At 408 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles southwest of Kim, or 31 miles northeast of Des Moines, moving east at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Kim. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3705 10361 3717 10365 3738 10328 3701 10313 TIME...MOT...LOC 2208Z 248DEG 11KT 3715 10353 kam
Special Weather Statement National Weather Service Pueblo CO 432 PM MDT SAT JUL 1 2017 COZ086>088-012300- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 432 PM MDT SAT JUL 1 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUERFANO... NORTHWESTERN LAS ANIMAS AND SOUTH CENTRAL PUEBLO COUNTIES UNTIL 500 PM MDT... At 432 PM MDT, Doppler radar was tracking a strong thunderstorm 19 miles northeast of Walsenburg, or 31 miles south of Pueblo, moving east at 5 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Huerfano...northwestern Las Animas and south central Pueblo Counties. LAT...LON 3771 10458 3789 10462 3801 10431 3770 10424 TIME...MOT...LOC 2232Z 260DEG 6KT 3782 10452 kam
Special Weather Statement National Weather Service Pueblo CO 548 PM MDT SAT JUL 1 2017 COZ094-099-020030- Springfield Vicinity/Baca County CO-Eastern Las Animas County CO- 548 PM MDT SAT JUL 1 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BACA AND EAST CENTRAL LAS ANIMAS COUNTIES UNTIL 630 PM MDT... At 548 PM MDT, Doppler radar was tracking a strong thunderstorm near Kim, or 40 miles west of Springfield, moving northeast at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Kim. LAT...LON 3716 10339 3737 10346 3759 10314 3725 10299 TIME...MOT...LOC 2348Z 220DEG 16KT 3731 10334 kam
Special Weather Statement National Weather Service Pueblo CO 604 PM MDT SAT JUL 1 2017 COZ079-086>088-020045- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Wet Mountains between 6300 and 10000Ft CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 604 PM MDT SAT JUL 1 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUERFANO...NORTH CENTRAL LAS ANIMAS AND SOUTH CENTRAL PUEBLO COUNTIES UNTIL 645 PM MDT... At 604 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles northwest of Walsenburg, or 41 miles northwest of Trinidad, moving northeast at 35 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Walsenburg. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3753 10495 3774 10500 3808 10457 3762 10422 TIME...MOT...LOC 0004Z 241DEG 31KT 3769 10488 kam
Special Weather Statement National Weather Service Pueblo CO 726 PM MDT SAT JUL 1 2017 COZ084-085-020215- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 726 PM MDT SAT JUL 1 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EL PASO COUNTY UNTIL 815 PM MDT... At 726 PM MDT, Doppler radar was tracking a strong thunderstorm over Security-Widefield, or 8 miles southeast of Colorado Springs, moving east at 25 mph. Dime to nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Colorado Springs, Fountain, Ellicott, Stratmoor, Schriever AFB, Fort Carson, Security, Peterson AFB, Falcon, Security-Widefield and Cimarron Hills. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3870 10486 3897 10476 3900 10429 3864 10428 TIME...MOT...LOC 0126Z 260DEG 20KT 3875 10472 kam
The Pueblo radar (KPUX), 60 km away, was scanning. The volume nearest the first event began at 01:34 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699219.